MAUDE Adverse Event Report: ALIGN TECHNOLOGY, INC. INVISALIGN SYSTEM; ALIGNER, SEQUENTIAL

ALIGN TECHNOLOGY, INC. INVISALIGN SYSTEM; ALIGNER, SEQUENTIAL
Model Number INVISALIGN SYSTEM - MODERATE
Medical Device Problem Code Sharp Edges (4013)
Health Effect - Clinical Codes Unspecified Infection (1930); Pain (1994); Ulcer (2274); Swelling/ Edema (4577)
Date of Event 05/15/2023
Type of Reportable Event Serious Injury
Event or Problem Description
The treating doctor reported that the patient reported the symptoms of swollen tongue, cut on the tongue, infection, and pain.It is noted, that from the hospital certificate, the patient also presented symptoms of white lesions on the tongue, cheeks, and palate.The patient reported requiring a visit to the dental office, where the patient was prescribed anti-inflammatory spray and balm, to alleviate the reported symptoms.It was reported that the treating doctor polished the aligners to remove any sharp edges.The patient reported going back to the dental office and the treating doctor recommended that the patient should go to the hospital.The patient reported hospitalization (patient reported 1 week hospitalization, while hospital certificate reflects 1 day hospitalization on 05/15/23 to alleviate the reported symptoms.The patient reported being diagnosed at hospital with glossitis.While in the hospital, the patient reported being prescribed anti-inflammatory, analgesics, and intravenous antibiotics to alleviate the reported symptoms.The treating doctor reported that the patient discontinued the use of the aligners around (b)(6) 2023.Hospitalization was reported to have occurred on 05/15/23 and the patient is now doing fine, and wanting to resume invisalign treatment.
 
Additional Manufacturer Narrative
The current instructions for use (ifu) contains the following: "precautions: gums, cheeks, or lips may be scratched or irritated by the product." the mother of the patient shared that the potential root cause of this event could have been a manufacturing defect: sharp edges on the aligners.During investigation of this event, manufacturing images were obtained for aligner stage #7 (the aligners that were being used at time of this event) and the image (attached to this report) of the aligner depicts a "burr" on the upper aligner.The burr was not able to be replicated when aligner stage #7 was reproduced for investigational purposes at the manufacturing site.Based on the available information, the patient reported requiring hospitalization and intravenous antibiotics, and the invisalign system product was being used.Therefore, this mdr is being filed, as the event involved hospitalization and could have been potentially life-threatening to the patient.

Brand Name
INVISALIGN SYSTEM
Common Device Name
ALIGNER, SEQUENTIAL
Manufacturer (Section D)
ALIGN TECHNOLOGY, INC.
2820 orchard parkway
san jose CA 95134
Manufacturer (Section G)
ALIGN TECHNOLOGY, INC.
2820 orchard parkway
san jose CA 95134
Manufacturer Contact
harper shore
3030 slater road
morrisville, NC 27560
4084701343
MDR Report Key18131937
Report Number2953749-2023-02846
Device Sequence Number7715681
Product Code NXC
UDI-Device Identifier00816063020196
UDI-Public(01)00816063020196(10)0129317352(13)220919(91)1811611107N
Combination Product (Y/N)N
Initial Reporter CountryPE
PMA/510(K) Number
K220287
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Dentist
Type of Report Initial
Report Date (Section B) 11/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model NumberINVISALIGN SYSTEM - MODERATE
Device Catalogue Number9001
Device Lot Number129317352
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/13/2023
Initial Report FDA Received Date11/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/19/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Hospitalization;
Patient Age17 YR
Patient SexFemale